The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
An Outbreak of Clostridium difficile Diarrhea Associated with Gatifloxacin
Abstract & Commentary
Synopsis: A formulary switch from levofloxacin to gatifloxacin as the preferred quinolone in a long-term care facility was associated with a significant increase in the incidence of Clostridium difficile-associated diarrhea (CDAD). A case-control study showed that duration of gatifloxacin was independently associated with illness. Switching back to levofloxacin was followed by a decrease in incidence of CDAD to prior levels.
Source: Gaynes R, et al. Outbreak of Clostridium difficile infection in a long-term care facility: Association with gatifloxacin use. Clin Infect Dis. 2004;38:640-645.
In October 2001, the pharmacy and therapeutics committee of a Veterans Affairs hospital changed the formulary quinolone from levofloxacin to gatifloxacin because of cost considerations. Shortly thereafter, there was an increase in Clostridium difficile-associated diarrhea (CDAD) in the facility’s long-term care division. During the period of October 2001 to June 2002 (designated the epidemic period), the rate of CDAD was 1.3/1000 patient-days, compared to 0.4/1000 patient-days during the preceding 9 months (P < .002). During the pre-epidemic period, 58 patients received levofloxacin; 10 (17%) developed CDAD. During the epidemic period, 47 patients received gatifloxacin; 14 (30%) developed CDAD. The difference in development of CDAC between the 2 quinolones was statistically significant (P < .02). In a case-control study of patients acquiring CDAD during the epidemic period, only clindamycin exposure and duration of gatifloxacin therapy were independently associated with CDAD. Susceptibility testing of 45 C difficile isolates found that 43 were resistant to levofloxacin and 44 were resistant to gatifloxacin.
In July 2002 the formulary quinolone was changed back to levofloxacin. Subsequently, the CDAD rate in the long-term care facility decreased to 0.4/1000 patient-days during 9 months of follow-up. Of note was the fact that the rate of CDAD in the adjacent acute care facility, which shared the same formulary, also increased during the period of gatifloxacin use. The rate in acute care declined after the change back to levofloxacin.
Comment by Robert Muder, MD, Hospital Epidemiologist, Pittsburgh Medical Center, Pittsburgh, Section Editor, Hospital Epidemiology and Associate Edtior of Infectious Disease Alert.
CDAD is a potential complication of treatment with virtually every antimicrobial agent. Historically, clindamycin was the agent most associated with CDAD, but at present most cases are associated with penicillins and cephalosporins, reflecting the widespread use of beta-lactam agents. Following the introduction and widespread use of quinolones, it became clear, not surprisingly, that these agents could lead to CDAD as well. There has been little evidence that quinolones differ substantially in the rate of CDAD following their use. Gaynes and colleagues provide evidence that gatifloxacin use is more likely to result in CDAD than is levofloxacin use. There was a marked increase in the incidence of CDAD following a formulary change from levofloxacin and a fall in CDAD rates to pre-outbreak levels following the formulary change. The observed changes in CDAD rates may have been entirely fortuitous. However, there is additional epidemiologic evidence to indicate otherwise. The rate of CDAD following gatifloxacin treatment was nearly 2 times the rate following levofloxacin treatment. Furthermore, a case-control study identified duration of gatifloxacin treatment as a significant risk factor for CDAD.
The reason for the differential rates of CDAD associated with the 2 quinolones in question may be due to the fact that gatifloxacin is more active against anaerobes than levofloxacin and, thus, more likely to have an adverse effect on intestinal commensal flora.
This study also points out some of the particular issues of attempting to control CDAD in a long-term care facility. The incidence of CDAD following treatment with both levofloxacin (17%) and gatifloxacin (30%) were exceptionally high. The incidence of CDAD following quinolone therapy is typically 2-5%.1 Long-term care patients are at increased risk due to advanced age and underlying disease. In addition, appropriate isolation is difficult to maintain in long-term care facilities, which typically have lower staff-to-patient ratios and rely on health care aides to provide much of the care. Long-term care facilities often house large numbers of incontinent patients; even continent patients with limited mobility may become functionally incontinent when experiencing severe diarrhea. This can lead to significant environmental contamination with C difficile spores, which may be a major factor in patient-to-patient spread. Finally, a number of studies have shown that much of the antimicrobial therapy administered in long-term care is inappropriate or unnecessary.
Thus, while restricting agents with a high incidence of CDAD appears to be beneficial, controlling CDAD in long-term care is likely to require restraint in total antimicrobial use, improving infection control practices, and attention to environmental decontamination. Given the level of resources and infection control expertise available to most long-term care facilities, this is likely to be a major challenge.
1. Bartlett JG. Antibiotic-associated diarrhea. N Engl J Med. 2002;346:334-339.